Alert archive / Louisiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 147, NWS Lake Charles, LA

December 30, 2006St. Mary Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Dec 30, 2006, 11:05 AM CST for St. Mary Parish, Louisiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 30, 2006, 11:05 AM CST (17:05 UTC)
Expired
Dec 30, 2006, 11:45 AM CST
In force
40 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County St. Mary Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 30, 5:43 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2006-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2006-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 413 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
413 m²/s²
0-3 km storm-relative helicity
525 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 301706
SVRLCH
LAC101-301745-
/O.NEW.KLCH.SV.W.0147.061230T1705Z-061230T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1105 AM CST SAT DEC 30 2006

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. MARY PARISH IN SOUTH CENTRAL LOUISIANA

* UNTIL 1145 AM CST

* AT 1104 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM NEAR OF PATTERSON TO 14 
  MILES SOUTH OF PATTERSON...AND MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS EXPECTED TO BE NEAR...
   BERWICK BY 1110 AM CST
   MORGAN CITY BY 1120 AM CST
   AMELIA BY 1130 AM CST

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 12 PM CST. TORNADOES CAN 
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 2977 9138 2952 9137 2952 9129 2955 9129
      2961 9118 2963 9109 2965 9110 2970 9110
      2971 9111 2973 9118 2975 9120

$$

SHAMBURGER
1 follow-up statement
000 
WWUS54 KLCH 301742
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1136 AM CST SAT DEC 30 2006

LAC101-301746-
/O.EXP.KLCH.SV.W.0147.000000T0000Z-061230T1745Z/
ST. MARY LA-
1136 AM CST SAT DEC 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR ST. MARY PARISH EXPIRES AT
1145 AM CST...

AT 1135 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF STRONG THUNDERSTORMS FROM 10 MILES NORTHEAST OF MORGAN CITY
TO NEAR AMELIA TO 15 MILES SOUTH OF AMELIA..MOVING EAST AT 30 MPH.

THESE STORMS HAVE WEAKENED OVER THE PAST 15 MINUTES...BUT REMAIN
CAPABLE OF PRODUCING OCCASIONAL LIGHTNING STRIKES AND GUSTY WINDS
OVER 40 MPH UNTIL THEY MOVE EAST OF ST. MARY PARISH BY 1145 AM CST.

A TORNADO WATCH REMAINS IN EFFECT UNTIL NOON CST SATURDAY FOR
SOUTHWESTERN LOUISIANA.

LAT...LON 2977 9138 2952 9137 2952 9129 2955 9129
      2961 9118 2963 9109 2965 9110 2970 9110
      2971 9111 2973 9118 2975 9120

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 30, 10:06 AM CST, 59 minutes earlier.

Area forecast discussion, Dec 30, 10:06 AM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1006 AM CST SAT DEC 30 2006

.UPDATE...
STRONG CONVECTIVE LINE HAS MOVED EAST OF THE LAFAYETTE AREA. WILL
KEEP TORNADO WATCH UP FOR ONLY IBERIA...SAINT MARY AND SAINT
MARTIN PARISHES.

&&

RUA

.PREV DISCUSSION... (ISSUED 545 AM CST SAT DEC 30 2006)

UPDATE...NEW TORNADO WATCH NUMBER 990 UNTIL NOON FOR LA ZONES
EXCEPT VERNON, BEAUREGARD AND CALCASIEU. ZONES AND COASTAL WILL BE
UPDATED SOON.

JS

PREV DISCUSSION... (ISSUED 523 AM CST SAT DEC 30 2006)

UPDATE...WILL GO AHEAD AND LOWER POPS FOR THE WESTERN ZONES AS
THE UPSTREAM APPROACHING SHORTWAVE DOES NOT LOOK TO BE SUFFICIENT
TO CAUSE RAPID DEVELOPMENT OF CONVECTION WEST OF THE MAIN FRONTAL
BAND WHICH IS CROSSING THE SABINE. WILL GO WITH 60 PERCENT FOR NOW.
CANCELLED THE FLOOD WATCH FOR THE WESTERN ZONES AS WELL.

JS

PREV DISCUSSION... (ISSUED 348 AM CST SAT DEC 30 2006)

SYNOPSIS...POTENT PACIFIC STORM SYSTEM WITH THE UPPER LEVEL LOW
STILL HANGING BACK OVER EASTERN NEW MEXICO WITH AN OCCLUDED FRONT
EXTENDING FROM A SURFACE LOW NEAR WICHITA FALLS TO A TRIPLE POINT
IN EAST TEXAS CONTINUES AS A COLD FRONT OFF THE TEXAS COAST. THE
WARM FRONT DEFINING THE WARM SECTOR IS PROGRESSING THROUGH
LOUISIANA FROM THE SOUTHWEST. STRONG UPPER DIFLUENCE AND FAVORABLE
SHEAR CONTINUES THE THREAT FOR ROTATING HP SUPERCELLS FROM THE
COASTAL WATERS SOUTHWEST OF HIGH ISLAND THROUGH THE SABINE VALLEY
AND NORTHERN LOUISIANA. PRECIPABLE WATER VALUES EXCEED 1.5 INCHES
IN THE HEAVY RAINS UNDER THE COLD IR COLD TOPS OF CENTRAL AND
NORTHERN LOUISIANA.

THIS SYSTEM WILL ONLY SLOWLY PUSH THROUGH DURING THE DAY, KEEPING
THE THREAT OF FLOODING RAINS OVER THE AREA WHILE THE RAINS FINALLY
BEGIN TO TAPER OFF LATE TONIGHT AS THE PARENT UPPER LOW MAKES ITS
SLOW TREK INTO OKLAHOMA. MUCH WELCOME DRIER AIR MOVES IN SUNDAY NIGHT.

DISCUSSION...USED NGM FIELDS FOR POPS AND TEMPS INITIALIZATION,
GFS FOR WINDS. THAT SAID, CATEGORICAL POPS TODAY CONTINUE WITH PWS ABV
1.5 INCHES PER NAM SOUNDINGS WITH K-INDICES IN THE 30S FOR MAX
RAINS WITH MEAN RH EXCEEDING 70 PERCENT INTO TNITE. THETA RIDGE AT
H8 THRU LATE TNITE AS WELL, MAKING THIS AN EFFECIENT PRECIP PRODUCER.
WILL EXTEND THE FFA OUT THRU TODAY AND POSSIBLY INTO TNITE.

AVIATION...FLYING NOT RECOMMENDED WITH LIFR AND TSTMS WITH HEAVY
RAINS ALL DAY AS WELL AS GUSTY WINDS.

MARINE...SCA THRU TODAY WITH SEAS SLOW TO SUBSIDE.

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH UNTIL NOON SATURDAY FOR THE FOLLOWING ZONES:
     IBERIA...LOWER ST. MARTIN...ST. MARY...AND UPPER ST.
     MARTIN.

     LAKE WIND ADVISORY UNTIL NOON SATURDAY FOR THE FOLLOWING ZONES:
     ACADIA...CALCASIEU...CAMERON...IBERIA...JEFFERSON DAVIS...
     LAFAYETTE...LOWER ST. MARTIN...ST. MARY...UPPER ST.
     MARTIN...AND VERMILION.

     FLASH FLOOD WATCH UNTIL 6 PM SATURDAY FOR THE FOLLOWING ZONES:
     ACADIA...ALLEN...AVOYELLES...BEAUREGARD...CALCASIEU...
     CAMERON...EVANGELINE...IBERIA...JEFFERSON DAVIS...
     LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST. LANDRY...ST.
     MARY...UPPER ST. MARTIN...VERMILION...AND VERNON.

TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM SATURDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA
     OUT 20 NM...COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY, LA OUT 20 NM...WATERS FROM CAMERON, LA
     TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM...WATERS
     FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20
     NM TO 60 NM...AND WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.

     TORNADO WATCH UNTIL NOON SATURDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20
     NM...AND COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY, LA OUT 20 NM.

&&
Hazardous weather outlook, Dec 30, 5:07 AM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
507 AM CST SAT DEC 30 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-311115-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
507 AM CST SAT DEC 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING AND POTENT PACIFIC STORM SYSTEM WILL PRODUCE HEAVY
RAINFALL TODAY INTO TONIGHT. A SLIGHT RISK OF SEVERE THUNDERSTORMS
INCLUDING A FEW TORNADOES. A TORNADO WATCH IS IN EFFECT UNTIL 6 AM.
A FLOOD WATCH IS IN EFFECT FOR TODAY AND POSSIBLY TONIGHT. SEVERAL
RIVER POINTS WILL BE IN FLOOD...SEE OUR LATEST FLOOD WARNINGS/STATEMENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRIER WEATHER BY SUNDAY NIGHT. ANOTHER RAIN SYSTEM WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL CONTINUE TO BE NEEDED TODAY AND INTO THIS EVENING
WITH EMPHASIS ON FLOODING.

SWEENEY

In the hours before

Local storm report, Dec 30, 7:03 AM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
703 AM CST SAT DEC 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     TORNADO          7 SSE CHURCH POINT      30.31N 92.17W
12/30/2006                   ACADIA             LA   LAW ENFORCEMENT

            ACADIA PARISH SHERIFF OFFICE RECEIVED REPORT OF TORNADO
            WITH DAMAGE TO A RESIDENCE. LOCATION AND TIME
            APPROXIMATE.

&&

SHAMBURGER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 6:55 PM CSTSpecial Marine WarningLCH65 min
Dec 29, 8:01 PM CSTSpecial Marine WarningLCH59 min
Dec 29, 9:12 PM CSTSpecial Marine WarningLCH63 min
Dec 29, 10:20 PM CSTSpecial Marine WarningLCH55 min
Dec 29, 11:16 PM CSTSpecial Marine WarningLCH59 min
Dec 30, 5:15 AM CSTTornado WarningLCHAllen15 min
Dec 30, 6:59 AM CSTSevere Thunderstorm WarningLCHAcadia, Iberia, Lafayette, Saint Landry, Saint Martin, Vermilion46 min
Dec 30, 7:34 AM CSTSpecial Marine WarningLCH56 min
Dec 30, 7:43 AM CSTSevere Thunderstorm WarningLCHIberia, Saint Landry, Saint Martin, St. Mary, Vermilion62 min
Dec 30, 7:58 AM CSTTornado WarningLCHIberia, Saint Martin32 min
Dec 30, 8:16 AM CSTSpecial Marine WarningLCH59 min
Dec 30, 9:12 AM CSTSpecial Marine WarningLCH63 min
Dec 30, 10:10 AM CSTSpecial Marine WarningLCH65 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.